Kansas, 2018

Tornadoes and Flood in Kansas, May 28 to 29, 2018

May 28 to 29, 2018 · NWS DDC · 36 events in 10 counties and zones

A residual outflow boundary and a warm front interacted with an unstable atmosphere to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A residual outflow boundary and a warm front interacted with an unstable atmosphere to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 5:54 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, May 28, 5:54 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
654 PM CDT Mon May 28 2018

...Updated aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon May 28 2018

Main concern today and tonight is the severe thunderstorm
potential, which has already started. Think there are two areas of
concerns for two different types of severe hazards. An OFB is
running from central Ellis county all the way to Sherman county.
To the west, a quasi-warm front or stationary boundary extends
across portions of east-central Colorado. Am mainly concerned with
tornado potential with these two boundaries if a storm/supercell
were to interact with said boundaries. Mesoanalysis shows east
winds behind this boundary along with locally higher STP values.
So, putting this all together, for areas along and north of
Highway 96, am concerned with tornadoes and secondary hail. To
the south, higher LCL's and weaker lower level shear (weaker due
to no boundaries nearby) will favor a more hail and wind threat.
Think hail size of 2-3" is likely for initial supercells. Hail
size will lower (per LHP) later this evening through upscale
growth and higher beneficial competition of hail embryos. A wind
threat will be the main concern late this evening for much of the
rest of the forecast area as a squall line is eventually expected.
Ignoring the tornado, hail and wind threat, the central zones and
perhaps eastern zones stand to see a good chance at seeing 1-2"
of rain with the squall line if it actually develops like some of
the meso models are suggesting.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon May 28 2018

Severe thunderstorm potential for tomorrow will all depend on what
happens tonight and where the mesoscale boundaries/warm sector
ends up. EC suggests the main threat will be along and east of
Highway 283. A cooler bl along with associated lower LCL's do
suggest some tornado threat tomorrow. Best areas per warm sector
placement from the models would be across the eastern/southeastern
zones.

Left the rest of the extended as is with FB pops and temps. Warm
and dry is the long and short of it.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 654 PM CDT Mon May 28 2018

A scattered band of thunderstorms will move through southwest and
central Kansas through the evening hours before moving east of the
region. The main threats for severe weather will include large
hail and wind gusts to 50-55 knots at the southwest Kansas
terminals through about 02-03z. MVFR cigs can also be expected
with the thunderstorms. Conditions will be improving area-wide
after 04-06z. LLWS is also expected to occur through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  62  89 /  80  30  40  10
GCK  63  86  60  88 /  80  20  10  10
EHA  62  86  60  89 /  20  10  10  20
LBL  65  88  61  90 /  80  10  10  10
HYS  65  81  60  87 /  70  40  60   0
P28  69  89  65  92 /  30  20  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Gerard
Hazardous weather outlook, May 28, 4:19 AM CST, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
519 AM CDT Mon May 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop along a surface trough near the
Colorado border and near an old outflow boundary in northwest
Kansas this afternoon. Hail up to the size of ping-pong balls and
damaging wind gusts may accompany the more intense thunderstorms.
Although the threat of tornadoes is not high, a tornado is
possible with any discrete supercell especially around sunset
when the low level jet develops.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely to develop again Tuesday as an
upper level cold pool approaches western Kansas. Thunderstorms may
be ongoing Tuesday morning in northwest Kansas and will develop
southeast with time. Hail up to the size of ping-pong balls and
heavy rain can be expected with the more intense thunderstorms,
especially near a retreating outflow boundary in south central
Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and
Thursday, but the probability of severe weather is low. Hot
weather will develop Friday with highs near 100 degrees especially
in the Red Hills. Active fire behavior can be expected.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM in Trego and Ness
Counties and near the Colorado border. Spotter activation may be
required farther east during the afternoon and evening as a line
of thunderstorms moves to near Highway 283 by 9 PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 28, 8:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     HAYS REGIONAL AIRPORT A 38.85N 99.27W
05/28/2018  M56 MPH          ELLIS              KS   AWOS

            AWOS STATION HYS, HAYS REGIONAL AIRPORT AWOS
            SITE.

0618 PM     TSTM WND GST     1 NW ULYSSES            37.60N 101.37W
05/28/2018  M61 MPH          GRANT              KS   MESONET

            MESONET STATION KULS, 1 NW ULYSSES.

0801 PM     TSTM WND GST     GARDEN CITY REGIONAL AI 37.93N 100.72W
05/28/2018  M74 MPH          FINNEY             KS   ASOS

            ASOS STATION GCK, GARDEN CITY REGIONAL
            AIRPORT.

&&
Special weather statement, May 28, 9:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT MON MAY 28 2018

KSZ077-078-087-088-290330-
Gray KS-Meade KS-Clark KS-Ford KS-
1001 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...EASTERN
MEADE...SOUTHEASTERN GRAY AND WESTERN CLARK COUNTIES UNTIL 1030 PM
CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Meade State Park, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meade, Ashland, Minneola, Fowler, Bloom and Missler.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3701 10031 3753 10056 3759 9988 3715 9975
TIME...MOT...LOC 0301Z 252DEG 49KT 3714 10027

TATRO
Special weather statement, May 28, 9:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1012 PM CDT MON MAY 28 2018

KSZ045-046-064-065-079-290345-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
1012 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...WESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN
EDWARDS COUNTIES UNTIL 1045 PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Burdett, moving north at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gray, Burdett, Rozel, Alexander, Ash Valley, Sanford, Nekoma and
Frizell.

A severe thunderstorm watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3794 9936 3823 9981 3857 9961 3834 9906
TIME...MOT...LOC 0312Z 199DEG 45KT 3812 9951

TATRO
Special weather statement, May 28, 9:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1015 PM CDT MON MAY 28 2018

KSZ076-086-087-290400-
Seward KS-Meade KS-Haskell KS-
1015 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEWARD...WEST CENTRAL
MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 1100 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Liberal, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet, Hayne and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3703 10090 3715 10107 3750 10075 3729 10051
TIME...MOT...LOC 0315Z 221DEG 38KT 3716 10092

TATRO
Local storm report, May 28, 9:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLASH FLOOD      ELLIS                   38.94N 99.56W
05/28/2018                   ELLIS              KS   EMERGENCY MNGR

            REPORTS OF STREET FLOODING IN THE TOWN OF
            ELLIS.

&&

RB
Special weather statement, May 28, 9:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1040 PM CDT MON MAY 28 2018

KSZ078-088-290430-
Clark KS-Ford KS-
1040 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...SOUTHEASTERN MEADE...SOUTHWESTERN COMANCHE AND CLARK COUNTIES
UNTIL 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Acres, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ashland, Bucklin, Ford, Englewood, Sitka, Clark State Lake, Kingsdown
and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3700 10009 3704 10009 3764 9979 3758 9956
      3700 9954
TIME...MOT...LOC 0340Z 221DEG 38KT 3719 9997

TATRO

The radar

The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

30 hail, 2 tornado, 2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Trego

When
May 28, 10:00 PM CST to May 29, 2:00 AM CST
Where
Trego County, 4.95 mi SSW of Ogallah
Reported by
Public
Coordinates
38.910, -99.750

Rainfall of 2.90 inches was observed.

Hail, Clark

When
May 29, 3:23 PM CST
Where
Clark County, 12.49 mi S of Sitka
Measured
1.25 in hail
Reported by
Public
Coordinates
37.000, -99.650

Hail, Hodgeman

When
May 29, 3:24 PM CST
Where
Hodgeman County, 16.86 mi WSW of Jetmore Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.920, -100.180

Tornado, Gray

When
May 29, 3:44 PM CST to 3:53 PM CST
Where
Gray County, 3.28 mi WNW of Ensign to 2.52 mi NNE of Ensign
Rating
EF0
Path length
3.88 mi
Path width
100 yd
Continued into
Ford, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.672, -100.283

This tornado was visible over 15 miles away. It appeared to be strong but the compact circulation stayed away from pivot sprinklers. Field debris was deposited on a power line but the poles did not come down. Mud was scoured 8 inches deep. The tornado moved into Ford county at 1553 CST.

Hail, Hodgeman

When
May 29, 3:50 PM CST
Where
Hodgeman County, 4.29 mi NNW of Gray
Measured
1.5 in hail
Reported by
Public
Coordinates
38.230, -99.670

Tornado, Ford

When
May 29, 3:53 PM CST to 3:54 PM CST
Where
Ford County, 6.87 mi SSW of Howell to 6.8 mi SSW of Howell
Rating
EF0
Path length
0.23 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.684, -100.215

The tornado moved in from Gray county at 15:53 as it was rapidly dissipating.

Hail, Ford

When
May 29, 4:00 PM CST
Where
Ford County, Howell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.780, -100.180

Hail, Ford

When
May 29, 4:02 PM CST
Where
Ford County, 7.76 mi WSW of Wilroads
Measured
1.25 in hail
Reported by
Public
Coordinates
37.620, -100.020

Hail, Comanche

When
May 29, 4:10 PM CST
Where
Comanche County, 4.15 mi S of Buttermilk
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.040, -99.330

Hail, Comanche

When
May 29, 4:12 PM CST
Where
Comanche County, 4.15 mi S of Buttermilk
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.040, -99.330

Hail, Ford

When
May 29, 4:15 PM CST
Where
Ford County, 3.35 mi WSW of Windthorst
Measured
1.75 in hail
Reported by
Public
Coordinates
37.760, -99.690

Hail, Ford

When
May 29, 4:16 PM CST
Where
Ford County, 1.49 mi SSE of Windthorst
Measured
1.5 in hail
Reported by
Public
Coordinates
37.750, -99.620

Hail, Hodgeman

When
May 29, 4:20 PM CST
Where
Hodgeman County, 6.84 mi SE of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -99.620

Hail, Hodgeman

When
May 29, 4:20 PM CST
Where
Hodgeman County, 6.41 mi SE of Hanston
Measured
1.25 in hail
Reported by
Public
Coordinates
38.060, -99.630

Hail, Ford

When
May 29, 4:32 PM CST
Where
Ford County, 1.29 mi ENE of Windthorst
Measured
1.75 in hail
Reported by
Public
Coordinates
37.780, -99.610

Hail, Ford

When
May 29, 4:35 PM CST
Where
Ford County, 5.53 mi S of Wilroads
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.600, -99.900

Hail, Ford

When
May 29, 4:38 PM CST
Where
Ford County, 5.53 mi S of Wilroads
Measured
4 in hail
Reported by
Public
Coordinates
37.600, -99.900

Thunderstorm Wind, Ford

When
May 29, 4:42 PM CST
Where
Ford County, 0.88 mi NW of Kingsdown
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.540, -99.760

Ten power poles were broken by high wind.

Thunderstorm Wind, Ford

When
May 29, 4:42 PM CST
Where
Ford County, 2.82 mi N of Kingsdown
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.570, -99.740

Shed was damaged with debris scattered around 3/4 of a mile. It was an apparent rear flank downdraft that caused the damage.

Hail, Ford

When
May 29, 4:50 PM CST
Where
Ford County, 0.69 mi N of Bloom
Measured
1.75 in hail
Reported by
Public
Coordinates
37.490, -99.900

Hail, Ford

When
May 29, 4:55 PM CST
Where
Ford County, 0.88 mi SW of Kingsdown
Measured
1.5 in hail
Reported by
Public
Coordinates
37.520, -99.760

Hail, Comanche

When
May 29, 5:00 PM CST
Where
Comanche County, 6.93 mi S of Buttermilk
Measured
1.75 in hail
Reported by
Public
Coordinates
37.000, -99.320

Hail, Ford

When
May 29, 5:00 PM CST
Where
Ford County, 0.88 mi SW of Kingsdown
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.520, -99.760

Hail, Ford

When
May 29, 5:00 PM CST
Where
Ford County, 0.69 mi N of Ford
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.640, -99.750

Hail, Ford

When
May 29, 5:10 PM CST
Where
Ford County, Bucklin
Measured
2 in hail
Reported by
Public
Coordinates
37.550, -99.630

Hail, Clark

When
May 29, 5:15 PM CST
Where
Clark County, 2.14 mi NNE of Minneola
Measured
2 in hail
Reported by
Public
Coordinates
37.460, -99.960

Hail, Clark

When
May 29, 5:15 PM CST
Where
Clark County, 2.82 mi N of Minneola
Measured
1.5 in hail
Reported by
Public
Coordinates
37.470, -99.960

Hail, Edwards

When
May 29, 5:15 PM CST
Where
Edwards County, 2.07 mi S of Centerview
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -99.270

Hail, Edwards

When
May 29, 5:15 PM CST
Where
Edwards County, 2.07 mi S of Centerview
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -99.270

Hail, Kiowa

When
May 29, 5:30 PM CST
Where
Kiowa County, 0.69 mi N of Greensburg
Measured
2 in hail
Reported by
Public
Coordinates
37.610, -99.300

Hail, Ellis

When
May 29, 5:35 PM CST
Where
Ellis County, 1.75 mi SW of Hog Back
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -99.520

Hail, Ellis

When
May 29, 5:35 PM CST
Where
Ellis County, 1.75 mi SW of Hog Back
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -99.520

Hail, Stafford

When
May 29, 5:48 PM CST
Where
Stafford County, 9.69 mi S of Macksville Smith Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
37.830, -98.990

Hail, Ellis

When
May 29, 6:00 PM CST
Where
Ellis County, 0.69 mi N of Yocemento
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.910, -99.420

Hail, Comanche

When
May 29, 6:20 PM CST
Where
Comanche County, 8.96 mi WSW of Buttermilk
Measured
2.75 in hail
Reported by
Public
Coordinates
37.050, -99.480

Flood, Trego

When
May 29, 7:45 PM CST to 11:45 PM CST
Where
Trego County, 2.82 mi S of Wakeeney to 3.63 mi SSE of Wakeeney
Cause
Heavy Rain
Reported by
Public
Coordinates
38.980, -99.870

Water and debris came across the road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762438, 762047, 762048, 762458, 762049, 762466, 762050, 762410, 762411, 762412, 762413, 762414, 762415, 762416, 762417, 762418, 762419, 762439, 762440, 762420, 762421, 762422, 762423, 762425, 762426, 762427, 762428, 762429, 762430, 762431, 762432, 762433, 762434, 762435, 762436, 762046.